Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 17, NWS Honolulu, HI

July 27, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 27, 2020, 3:20 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jul 28, 2020, 6:00 AM HST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2020, 3:20 PM HST (01:20 UTC)
In effect from
Jul 28, 2020, 6:00 AM HST
Expired
Jul 29, 2020, 3:04 AM HST
In force
21 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWHW70 PHFO 280120
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Mon Jul 27 2020

...WIND ADVISORY FOR KOHALA DISTRICT BIG ISLAND LANAI AND 
KAHOOWAWE...

.Strong trade winds building in the wake of Hurricane Douglas will
bring advisory str

HIZ014>016-026-281430-
/O.NEW.PHFO.WI.Y.0017.200728T1600Z-200729T0400Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Kohala-
Including the cities of Manele, Lanai City, and Waikoloa
320 PM HST Mon Jul 27 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST TUESDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 
  55 mph expected.

* WHERE...Kahoolawe, Lanai and the Kohala area of Big Island 
  Hawaii.

* WHEN...From 6 AM to 6 PM HST Tuesday.

* IMPACTS...Winds this strong are capable of downing trees and
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Foster
3 follow-up statements
013 
WWHW70 PHFO 281320
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
320 AM HST Tue Jul 28 2020

...WIND ADVISORY FOR KOHALA DISTRICT BIG ISLAND MAUI CENTRAL
VALLEY LANAI AND KAHOOLAWE...

.Strong trade winds will keep wind speeds above wind advisory 
thresholds today and tonight over Lanai...Kahoolawe...Central 
Maui and the Kohala District of the Big Island.

HIZ019-290230-
/O.EXB.PHFO.WI.Y.0017.200728T1600Z-200729T1600Z/
Maui Central Valley-
Including the city of Kahului
320 AM HST Tue Jul 28 2020

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 
  45 mph expected.

* WHERE...Maui Central Valley.

* WHEN...From 6 AM this morning to 6 AM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially in high profile
vehicles.

&&

$$

HIZ014>016-026-290230-
/O.EXT.PHFO.WI.Y.0017.200728T1600Z-200729T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Kohala-
Including the cities of Manele, Lanai City, and Waikoloa
320 AM HST Tue Jul 28 2020

...WIND ADVISORY NOW IN EFFECT FROM 6 AM THIS MORNING TO 6 AM HST
WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 
  45 mph expected.

* WHERE...Kahoolawe, Lanai and the Kohala area of Big Island 
  Hawaii.

* WHEN...From 6 AM this morning to 6 AM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution, especially in high profile
vehicles.

&&

$$

RCB
413 
WWHW70 PHFO 290130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Tue Jul 28 2020

...WIND ADVISORY FOR KOHALA DISTRICT BIG ISLAND MAUI CENTRAL
VALLEY LANAI AND KAHOOLAWE...

.Strong trade winds will keep wind speeds above wind advisory
thresholds through tonight over Lanai...Kahoolawe...Central Maui 
and the Kohala District of the Big Island. A gradual decrease of
winds are expected after midnight tonight.

HIZ014>016-019-026-291430-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-200729T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala-
Including the cities of Manele, Lanai City, Kahului, and Waikoloa
330 PM HST Tue Jul 28 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 45 
  mph expected.

* WHERE...Portions of Kahoolawe, Lanai, Maui and the Big Island 
  Hawaii.

* WHEN...Until 6 AM HST Wednesday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Kino
357 
WWHW70 PHFO 291304
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
304 AM HST Wed Jul 29 2020

HIZ014>016-019-026-291415-
/O.CAN.PHFO.WI.Y.0017.000000T0000Z-200729T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-Kohala-
Including the cities of Manele, Lanai City, Kahului, and Waikoloa
304 AM HST Wed Jul 29 2020

...WIND ADVISORY IS CANCELLED...

Strong trade wind speeds will slowly decrease in strength through
the early morning hours.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 27, 12:13 PM HST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 12:13 PM HST, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Honolulu HI
1213 PM HST Mon Jul 27 2020

.UPDATE...
Hurricane Warning was dropped from Kauai Northwest Waters with new
Douglas advisory forecast from the Central Pacific Hurricane
Center.

&&

.SYNOPSIS...
Hurricane Douglas will move away to the northwest today. Building
high pressure will bring locally breezy trade winds over the area
through Thursday, decreasing slightly on Friday. Conditions will
remain mostly dry through midweek, with trade wind showers
increasing during the second half of the week.

&&

.DISCUSSION...
Hurricane Douglas is centered around 150 miles northwest of Kauai
continuing to move away from the main Hawaiian Islands late this
morning. Wind impacts to the main Hawaiian Islands are likely
done from Douglas, but trailing rain bands on the back side of the
storm will likely impact Kauai and Niihau through the rest of the
day. Thus, a Flash Flood Watch remains in effect for both
islands through this afternoon.

While muggy, southeast flow will continue across Kauai today, a
1031 mb surface high 1100 miles north of Hawaii will drive breezy
trade winds across the rest of the state. The trade winds will
eventually fill in across Kauai later this afternoon or tonight
and continue statewide through Thursday. A ridge building in at
low and upper levels will allow the atmosphere to stabilize and
dry out. Stratocumulus clouds filling in from upstream will bring
cloudy skies to windward areas over the next couple of days, but
should not amount to much rainfall. Models show windward and mauka
focused showers increasing around midweek as the upper ridge over
the islands is gradually replaced with a trough. A slight
weakening of the trade wind speeds is expected Friday into the
weekend as the high pressure to the north weakens.

&&

.AVIATION...
Southerly winds will continue to impact Kauai this morning as
Hurricane Douglas departs the area. Elsewhere, breezy trades are
returning to the state as high pressure far north of the area
reasserts itself. Any showers, which should remain light, will be
focused mainly over windward areas for the next few days, with
afternoon and evening showers over the lee slopes of the Big
Island.

AIRMET Tango remains in effect for low-level turbulence over and
south through west of all islands except Kauai, where the affected
areas are northwest through northeast of the mountains. The AIRMET
for Kauai will likely be transitioned to be included with the rest
of the area as the winds shift around to a more typical trade wind
direction later tonight.

AIRMET Sierra for mountain obscuration remains in effect for Kauai
as trailing low clouds and showers from Hurricane Douglas
continue to affect the area. This can likely be cancelled later
tonight as conditions improve with the departure of Douglas.
AIRMET Sierra also continues for most other islands for mountain
obscuration due to extensive low clouds banked up against the
windward slopes.

&&

.MARINE...
All tropical warnings have been dropped for the coastal water
zones. See the latest advisory from the Central Pacific Hurricane
Center in Honolulu for additional information on Hurricane Douglas.
A Small Craft Advisory is in effect for all coastal waters.

A High Surf Advisory remains in effect for the east facing shores
of Kauai and Oahu today due to lingering swell from Douglas. This
swell will subside over the next couple of days, but surf will
remain elevated on the east shores due to strong trade winds. No
other significant swells are expected.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM HST this evening for Niihau-Kauai.

High Surf Advisory until 6 PM HST this evening for Kauai
Windward-Oahu Koolau-Olomana.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters-

&&

UPDATE/DISCUSSION...Foster
AVIATION...TS
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:18 PM HSTSmall Craft AdvisoryHFO15 days

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.